What can I expect, tapering medications?

S

seriouslydisturbed

Well-known member
Joined
Oct 18, 2014
Messages
249
#1
I don't know when this will happen, could be the begining of next year or in two years time. What can I expect if I am to taper off 15mg aripiprazole. My plan is to take 12mg for 3 month, then 10mg, 7mg, and 5mg for 6 months each. I don't expect to get as far as 5mg without having symptoms. What can I expect? Will I just have a full hard relapse or could I find some sort of balance in which I had symptoms but could stay out of the hospital to see a psychologist and CBT therapist.
 
cpuusage

cpuusage

ACCOUNT CLOSED
Joined
Sep 25, 2012
Messages
37,660
Location
Planet Lunatic Asylum
#2
I don't know when this will happen, could be the begining of next year or in two years time. What can I expect if I am to taper off 15mg aripiprazole. My plan is to take 12mg for 3 month, then 10mg, 7mg, and 5mg for 6 months each. I don't expect to get as far as 5mg without having symptoms. What can I expect? Will I just have a full hard relapse or could I find some sort of balance in which I had symptoms but could stay out of the hospital to see a psychologist and CBT therapist.
Everyone is individual. Some people resolve what comes under psychosis/schizophrenia, a percentage of people get successfully medication free. But also many don't.

It's dealing with such in depth & complex areas, & multiple variables are involved.

It makes sense to try & deal with as much of the underlying stuff as possible, & use as much understanding & support as possible, in taking great care around all these areas.

i stopped all medication 5 times. i always kept ending up in very severe psychotic relapse.

For me it seems wiser to maintain a low dose of one neuroleptic medication, & that helps keep things to a degree of stability.
 
Poopy Doll

Poopy Doll

Well-known member
Joined
Jun 13, 2015
Messages
11,501
Location
Fort Lauderdale, Florida, USA
#3
I agree, yes, you can resolve some of your patterns so they won't repeat when you come off the med. And you should come off the med in ten percent reductions every three months. That is advised by Dr. Peter Breggin who wrote some books about this subject. I have to cut down on my med due to GI side effects and I am available if you ever need to talk.

So far I cut 11% and my sleep was shallow for a week but not insomnia. Now my sleep is back to normal. There was one day about 5 days into the reduction where I felt confused. I didn't feel normal. I felt like I didn't know who I was. It only lasted that one day. And I was very angry, also for one day; but that had a reason. It was the day after the American election. Now I've gone two months without any other effects and I'm coming up on the next 11% drop.

No relief for the GI tract yet. Don't expect to see it until we reach 50%.
 
P

Pixieb34

Well-known member
Joined
May 5, 2016
Messages
201
Location
England
#4
What surprised me is that, when I tapered too fast, I didn't get 'withdrawals' at the time, but about a week later. It was a nasty shock, because I thought I was ok. I got horrid hot sweats, sickness and migraines, but I don't think you should get that if you go slowly. I would only tackle one med at a time like the others say. I hope it goes well for you. I ended going back on a very low dose of one med as I felt depressed and guilty without it. I am still glad I got it down to a low dose though.
Also some Meds can make you have mental illness like symptoms which are just a temporary withdrawal symptom. I went really depressed and didn't move or want to eat for a week after lowering each dose, and I'm never normally depressed in that way.
I wish I'd known of the ten percent taper. My Dr said I could halve it every two weeks! Shows what he knows. Apparently the brain needs at least 4 weeks to adapt to the changes in receptors caused by each dose reduction. I found I needed 6 weeks ( I'd been on it for ten years). Take care of yourself
 
S

seriouslydisturbed

Well-known member
Joined
Oct 18, 2014
Messages
249
#5
Thanks for the replies. It looks like I'll be starting the reduction in two years if everything goes to plan and I also need to be able to stay off the alcohol. Well two years max if I can stay stable. I'm 32 mid point next year and I either want off by 35 or going up against my illness by then. I feel that I stand my best chance of recovery if i'm living on my own I feel, currently live with parents. As they say it takes two people to have a mental illness. In the past stopping medications I've just quit cold turkey and I've never noticed any effects apart from a big relapse months later. In the past coming off oral anti-psychotics it seems to take 4 to 5 months to see symptoms, thats why I'm choosing to take abilify for 6 months at doses 10mg, 7 mg, and 5mg. They are the doses I will see a return of symptoms.
 
R

ramboghettouk

Well-known member
Founding Member
Joined
Jan 7, 2008
Messages
14,696
Location
london
#6
as long as your not my neighbour and i get drawn into it if the shit hits the fan, i said if
 
S

seriouslydisturbed

Well-known member
Joined
Oct 18, 2014
Messages
249
#7
Most people with schizophrenia are not a danger to anyone but themselves. Most of the people with schizophrenia I have met have had their problems but been good people.
 
R

ramboghettouk

Well-known member
Founding Member
Joined
Jan 7, 2008
Messages
14,696
Location
london
#8
Most people with schizophrenia are not a danger to anyone but themselves. Most of the people with schizophrenia I have met have had their problems but been good people.
my experience is those who come off meds create problems for those around them, my gp said you would behave in ways out of charecter for the person i know you could be violent

And those who come off meds have created serious problems for me, problems i could well do without

But good luck at my age i can see an argument for trying